Depo injection complications

#1

Hey girls, I just wanted to know if anyone else has had bad experiences on the depo injection and how to lesson the symptoms ect. It has made me extremely hormonally imbalanced and has generally knocked my confidence. Before having this injection done I was really confident and happy, I have become really depressed, have awful mood swings that can leave me in tears for hours on end. I don’t know if anyone else has experienced anything similar to this and has any advice. Thank you.

0 Likes

#2

Hey @elenaemilia, I’m so sorry you’re having a really tough time at the moment, it’s super shit when you’re not feeing yourself. I haven’t had the depo injection though when I was on the pill I had the most horrific mood swings too and I would spend days on end feeling incredibly low. Please don’t suffer through it alone, confide in a loved one so they can help you through the low moments. Maybe hormonal contraception isn’t for you?

0 Likes

#3

Hi lovely, is there another form of contraception you can use? Nothing is worth your mental health or your sanity. You deserve to live your life to the fullest and it sounds like you’re not able to do that at the moment. I don’t have enough knowledge to offer advice on this, though I know @Dr.HANX_Co-founder will have some great advice :zap:

0 Likes

#4

Hi @elenaemilia, thanks for sharing - it is not uncommon to have problems with the depo injection. As a hormonal injection, it can affect some individuals in different ways than others.

The depo provera injection is a progesterone only injection that is given every 12 weeks for contraception. It is useful for women who forget to take the pill and want to avoid pregnancy as it is 99% effective when given correctly. However, some women find that it causes irregular bleeding, mood swings and weight gain. It is also not recommended to use the depo injection long-term, as it affects your oestrogen levels which in turn affects your bone density. It is fine for a couple of years, but something to be wary of longer-term.

I would recommend you see your GP/ sexual health clinic to look at other contraceptive options, as the depo injection doesn’t seem to suit you. Unfortunately, once given we cannot remove the depo from your system, but it will wear off (and the side-effects should subside) after 12-13 weeks.

In terms of your low mood, I would recommend speaking to someone about this too, as you can help improve this with other lifestyle factors such as exercise, good sleep, etc. And if there are other things going on in your life causing stress, it would be good to have support for these. As @Junglegirl and @Emma_HANX have said, confide in your loved ones for support, as your mental health is very important. Hopefully, things will settle down for you soon.

I hope that helps. And please see a health professional for more advice moving forwards.

Good luck finding the right option for you.

Sarah x

0 Likes